Alert archive / Montana / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Billings, MT

June 6, 2007Big Horn County, Montana

NWS Billings, MT issued this flash flood warning at Jun 6, 2007, 6:06 PM MDT for Big Horn County, Montana. It took effect at Jun 6, 2007, 6:12 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2007, 6:06 PM MDT (00:06 UTC)
In effect from
Jun 6, 2007, 6:12 PM MDT
Expired
Jun 7, 2007, 12:00 AM MDT
In force
6 hr
Issued by
NWS Billings, MT
Area
Whole counties

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBYZ 070012
FFWBYZ
MTC003-070600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
606 PM MDT WED JUN 6 2007

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BIG HORN COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL MIDNIGHT MDT.

* AT 601 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRYOR.

THUNDERSTORMS HAVE PRODUCED 1 TO 1.5 INCHES AN HOUR NEAR YELLOWTAIL. 
TOTAL RAIN FROM THE STORMS WERE REPORTED AT 2.5 TO 3 INCHES SINCE 
LATE THIS AFTERNOON. THIS EXCESSIVE RAINFALL WAS PRODUCING FLOODING 
OF SMALL CREEKS AND STREAMS AND ABUNDANT STANDING WATER IN FIELDS 
AND LOW LYING AREAS. ROADWAYS NEAR YELLOWTAIL WERE REPORTED AS 
HAVING WATER RUNNING OVER THE TOP. FLASH FLOODING WILL LIKELY 
CONTINUE THIS EVENING AS THUNDERSTORMS CONTINUE TO PRODUCE HEAVY 
RAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4502 10824 4508 10823 4511 10818 4521 10812
      4522 10870 4544 10868 4547 10864 4546 10832
      4549 10831 4549 10819 4552 10818 4553 10807
      4554 10727 4503 10714

$$
2 follow-up statements
000 
WGUS75 KBYZ 070202
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
755 PM MDT WED JUN 6 2007

MTC003-070600-
BIG HORN MT-
755 PM MDT WED JUN 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SOUTHWESTERN BIG HORN COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT SMITH
AND PRYOR.

TRAINED WEATHER SPOTTERS IN THE FORT SMITH AREA HAVE REPORTED 2.5 TO 
3 INCHES OF RAIN SINCE 4 PM THIS AFTERNOON. THIS TORRENTIAL RAIN 
PRODUCED EXCESSIVE WATER RUNNING OVER AREA ROADS IN THE FORT SMITH 
AREA.

RAIN HAS SINCE LIGHTENED UP IN THE FORT SMITH AND PRYOR AREAS...BUT 
EXCESSIVE RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...ALONG WITH HIGHWAYS AND LOCAL ROADS 
THROUGH MIDNIGHT. ADDITIONALLY...FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING 
THROUGH MIDNIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4502 10824 4508 10823 4511 10818 4521 10812
      4522 10870 4544 10868 4547 10864 4546 10832
      4549 10831 4549 10819 4552 10818 4553 10807
      4554 10727 4503 10714

$$
000 
WGUS75 KBYZ 070558
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1158 PM MDT WED JUN 6 2007

MTC003-070615-
BIG HORN MT-
1158 PM MDT WED JUN 6 2007

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BIG HORN COUNTY HAS BEEN 
CANCELLED...

THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
THAT IS IN EFFECT THROUGH 1200 PM MDT THURSDAY. 

MODERATE TO HEAVY RAIN WILL CONTINUE TONIGHT AND EARLY THURSDAY. 
THIS WILL CONTINUE THE THREAT OF FLOODING ACROSS THE AREA...THOUGH 
WIDESPREAD FLASH FLOODING IS NO LONGER EXPECTED.  THUS...THE FLASH 
FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING. 

LAT...LON 4502 10824 4508 10823 4511 10818 4521 10812
      4522 10870 4544 10868 4547 10864 4546 10832
      4549 10831 4549 10819 4552 10818 4553 10807
      4554 10727 4503 10714

$$

JKL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:21 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 6, 2:21 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT WED JUN 6 2007

.SHORT TERM...VALID FOR THU AND FRI...

STRONG UPPER STORM TO EFFECT THE AREA TONIGHT AND THURSDAY
MORNING. AS IS TYPICAL...IS HARD TO PIN POINT AREAS OF HEAVIEST
MOISTURE WITH THIS THESE TYPE OF SYSTEMS AS THE SPIN AROUND AND
ENERGY ROTATES AROUND IT. IN GENERAL...WILL BE A WET NIGHT AND
MORNING FOR THE AREA. HEAVY SNOW...RAIN TONIGHT AND TOMORROW
MORNING IN ADDITION TO SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING ARE MAIN CHALLENGES.

FAIRLY BIG DIFFERENCES WITH ENERGY ROTATING AROUND THE UPPER LOW
TONIGHT...WITH NAM HITTING WESTERN ZONES VERY HARD IN WRAP AROUND.
GFS IS FURTHER EAST HITTING CENTRAL AND SOUTHERN ZONES THE
HARDEST. THE SREF ALSO AGREES WITH THE GFS. THE GFS AS WELL DID
THE BEST INITIALIZING ON UPPER PATTERN THIS MORNING...BUT NAM IS
DOING VERY WELL WITH RADAR COVERAGE SO FAR THIS AFTERNOON. HAVE
USED HPCQPF AMOUNTS WHICH LOOK LIKE A GOOD COMPROMISE OF THE TWO
SYSTEMS. WITH THESE AMOUNTS...LOOKS LIKE A RATHER LARGE AREA OF 1
TO 2 INCHES OF RAIN...LOCALLY UP TO 4 INCHES IN CENTRAL
ZONES...WITH THOSE HIGHER AMOUNTS POSSIBLE IN WESTERN ZONES WITH
NAM SOLUTION. SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE
HEAVIER QPF SCENARIO...SO MAY HAVE TO UPGRADE WATCH TO WARNING IN
SOME CENTRAL ZONES BASED ON CONTINGENCY NUMBERS FROM RFC. WILL MAKE
A LAST MINUTE CALL ON THESE BASED ON RADAR/SATELLITE TRENDS AND
18Z NAM.

WILL KEEP THE HEAVY SNOW WARNING GOING ABOVE 7000 FEET IN WESTERN
MOUNTAINS AND THE SNOW ADVISORY IN BIG HORNS.

THURSDAY...THINGS LOOK TO CLEAR OUT PRETTY QUICKLY TO ISOLATED
SHOWERS BY THE AFTERNOON.

SEVERE STORMS HAVE YET TO DEVELOP THIS AFTERNOON IN CURRENT
TORNADO WATCH IS IN PLACE. CAPE...SHEAR AND LIFT ALL LOOK PRETTY
GOOD FOR POSSIBLE SUPER CELLS. CELLS LOOK TO BE GETTING A BIT
STRONG PUSHING UP FROM NORTHERN WYOMING AT THIS TIME. RASCH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

VERY LITTLE CHANGE TO THE EXTENDED FORECAST TODAY. MAINLY ZONAL
FLOW WILL SETUP OVER THE AREA FOR MUCH OF THE EXTENDED WITH
SHORTWAVES MOVING THROUGH THE FLOW. HAVE KEPT POPS IN FOR THESE
PERIODS. UPPER LEVEL TROUGH MOVES INTO THE AREA BY MONDAY LEAVING
SOUTHWEST FLOW OVER THE AREA. KEPT THE HIGHER POPS IN THE
FORECAST DURING THIS PERIOD.

TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL WITH THE ZONAL
FLOW OVER THE AREA. TEMPERATURES MAY BE COOLER NEXT WEEK AS THE
TROUGH MOVES INTO THE AREA BUT KEPT TEMPERATURES THE SAME FOR
NOW. SOLUM

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE CENTRAL AND
EASTERN ZONES WITH ISOLATED THUNDERSTORMS ACROSS THE WEST THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND GUSTY WINDS ACROSS THE EAST THIS AFTERNOON AND
EVENING. HEAVY RAIN IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS ALL ROUTES. SNOW WILL ALSO BE POSSIBLE OVER THE MOUNTAINS
AFTER 00Z TONIGHT. EXPECT MAINLY MVFR CONDITIONS WITH ISOLATED
IFR CONDITIONS. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 043/063 047/071 050/075 052/076 049/074 047/074 048/075
    +6/W    11/B    22/T    22/T    33/T    33/T    33/T
LVM 039/058 039/068 044/072 046/073 045/069 039/069 040/070
    +6/W    11/N    22/T    23/T    33/T    33/T    33/T
HDN 046/065 045/074 050/078 051/079 049/077 050/080 051/077
    +9/W    11/B    22/T    22/T    33/T    33/T    32/T
MLS 050/064 046/074 051/076 052/077 052/076 048/076 049/076
    +8/R    01/B    22/T    22/T    33/T    33/T    32/T
4BQ 047/063 043/074 050/077 052/078 052/076 049/076 050/077
    9+/R    02/T    22/T    22/T    33/T    33/T    32/T
BHK 049/062 043/071 049/075 050/076 048/077 050/077 051/074
    +8/R    11/B    12/T    22/T    33/T    33/T    32/T
SHR 044/059 039/071 046/074 048/075 047/075 047/075 048/075
    ++/R    12/T    22/T    22/T    33/T    33/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING FOR ZONES
      28>42-56>58-63>68.
     TORNADO WATCH 352 IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON FOR
      ZONES 31>33-36>38-57-58.
     HEAVY SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
      MDT THURSDAY FOR ZONES 67-68.
WY...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING FOR ZONES
      98-99.
     TORNADO WATCH 352 IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON FOR
      ZONES 98-99.
     SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM MDT
      THURSDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 6, 12:36 PM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1236 PM MDT WED JUN 6 2007

MTZ028>030-034-035-039>042-056-063>068-071845-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
1236 PM MDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL BRING NUMEROUS WEATHER THREATS
TO THE REGION. SEVERE WEATHER IS POSSIBLE FOR PORTIONS OF
SOUTHEAST MONTANA AS THUNDERSTORMS DEVELOP. A TORNADO WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHEAST MONTANA FOR THIS AFTERNOON.

THE MOUNTAINS IN SOUTHERN MONTANA AND NORTH CENTRAL WYOMING WILL
SEE A MIX OF RAIN AND SNOW SWITCH TO SNOW TONIGHT WITH HEAVY
ACCUMULATIONS LIKELY. MUCH OF THE REGION WILL SEE HEAVY
PRECIPITATION FROM THIS STORM...AND WITH SOIL MOISTURE ABOVE
NORMAL FOR THIS TIME OF YEAR...THERE IS THE POTENTIAL FOR RAPID
RISES AND LOCALIZED FLOODING ALONG CREEKS...STREAMS AND SMALL
RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IN THE MOUNTAINS WILL DISSIPATE BY MID DAY THURSDAY WITH
SIGNIFICANT ACCUMULATIONS LIKELY ABOVE 7000 FEET. PRECIPITATION
WILL DECREASE ON THURSDAY BUT LOCALIZED FLOODING COULD CONTINUE
THROUGH THE DAY...ESPECIALLY IN PORTIONS OF SOUTH EAST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036>038-057-058-WYZ098-099-071845-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1236 PM MDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL BRING NUMEROUS WEATHER THREATS
TO THE REGION. THIS WILL RANGE FROM SEVERE WEATHER IN SOUTHEAST
MONTANA TO HEAVY SNOW IN THE MOUNTAINS ABOVE 7000 FEET. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING TODAY AND THIS EVENING...AND A
TORNADO WATCH IS IN EFFECT UNTIL 6 PM MDT LATE THIS AFTERNOON.

THERE WILL BE A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND
LOCALLY VERY HEAVY RAIN. THE POSSIBILITY ALSO EXISTS FOR A FEW OF
THESE THUNDERSTORMS TO PRODUCE TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRECIPITATION WILL DECREASE ON THURSDAY BUT LOCALIZED FLOODING
COULD CONTINUE THROUGH THE DAY...ESPECIALLY IN PORTIONS OF SOUTH
EAST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:30 PM MDTFlash Flood WarningBYZCarter6 hr
Jun 6, 7:05 PM MDTFlash Flood WarningBYZCarbon5 hr
Jun 6, 7:12 PM MDTFlash Flood WarningBYZCuster, Rosebud6 hr
Jun 6, 8:29 PM MDTFlash Flood WarningBYZCuster, Rosebud4 hr
Jun 6, 9:11 PM MDTFlash Flood WarningBYZFallon3 hr

Nearby

Flash Flood Warnings in Montana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.